Police searching for 2 hit-and-run drivers who struck Seattle girl

Rare disease could come right from your medicine cabinet

KALAMAZOO, Mich. — A West Michigan family is sharing their story to raise awareness about a rare syndrome many don’t know too much about.

A loved one was suffering from what they thought were flu-like symptoms from a bug bite, but it turned out to be much worse.

Stevens-Johnson syndrome or SJS is an extremely rare disease that is most commonly caused by antibiotics like penicillin or Bactrim. The disease impacts less than 1 percent of the people who use the antibiotics each year.

According to WXMI, 24-year-old Cassandra Campbell’s family says she got the disease from some medicine she was taking for a bug bite, which quickly spread, taking over her body and eventually her life.

Cassandra just had a baby on June 29, three weeks before she passed.

“She had been bitten by a bug, we assumed. She was nursing at the time, so we got antibiotics, and they put her on two different ones,” said Cindy Shoemaker, Cassandra’s mother.

In the next several days, Cassandra went to the ER two different times for flu-like symptoms and a rash.

A few days later, her mother received a disturbing call.

“I got a call from her boyfriend saying she couldn’t see. Her eyes were all matted shut, and she couldn’t walk on her feet,” said Cindy.

Cassandra was rushed to the hospital on July 13.  Doctors diagnosed Cassandra with SJS on July 14.

Her rash spread quickly and they started treating her as a burn patient.  Her skin was blistering and falling off. Essentially the tissue in her body was breaking down.

During her final hours, doctors performed CPR on her three separate times.

Doctors say once the disease starts, it is treatable, but not always curable.  Pharmacy doctors say SJS has little awareness because it is so rare.

3 comments

  • Chenoa

    Before even reading the article, I knew what it was going to say. 2 weeks ago after taking my last dose of Bactrim prescribed to me by my doctor, I broke out in hives over my entire body and my eyes swelled, causing severe dry eye and soreness. After researching I learned *many* people are allergic to the sulfamethoxazole (a sulfonamide) in bactrim and other medications. I’ve since had several people I personally know tell me they are allergic to it, varying from hives to complete anaphylaxis. I feel lucky my allergic reaction wasn’t worse, but can never take any drug containing a sulfonamide again, as my next reaction could be. This disease this poor woman got may be rare, but there are many, many other bad side affects these sulfonamide containing drugs can have. I’ve read they are nearly banned in the UK. I urge anyone prescribed them to be careful taking them, especially as it does not always show up in the first dose, it can happen at any time while taking them, as it did to me. God watch over and comfort this woman’s family in their time of grief.

      • Chenoa

        I know, I was just trying to express that this syndrome may be very rare, but side affects, like allergies, from these drugs aren’t. I know any antibiotics, or any other drugs for that matter, can have side affects or cause an allergic reaction but it just seems like sulfonamides have a higher chance of causing something bad. I may be wrong thinking that, but I just hope everyone is careful! =)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s